Nebraska, 2011

Hail and Damaging Wind in Nebraska, August 21, 2011

August 21, 2011 · NWS GID · 2 events in 2 counties and zones

During the morning to early afternoon on this Sunday, two separate complexes of strong to marginally severe thunderstorms tracked southeast through northern portions of South Central Nebraska, primarily north of state Highway 92. With both rounds, the strongest and western-most individual storm within the complex mainly affected Valley County, with the morning event resulting in estimated winds…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the morning to early afternoon on this Sunday, two separate complexes of strong to marginally severe thunderstorms tracked southeast through northern portions of South Central Nebraska, primarily north of state Highway 92. With both rounds, the strongest and western-most individual storm within the complex mainly affected Valley County, with the morning event resulting in estimated winds up to 60 MPH in Arcadia, and damage to crops from wind and hail north of Arcadia. Six miles north of Arcadia, 1.80 inches of rain fell in roughly 30 minutes. This initial round of storms first pushed in from the north around 830 AM CDT, with the strongest storm rapidly weakening along the Sherman-Howard County line around 1030 AM. The second storm complex, which was very similar to the first but somewhat weaker, entered Valley County from the north around 12 PM, with the strongest storm eventually dissipating over Merrick County around 130 PM. No storm reports were received from this second round.

Both complexes of storms first organized across far north central Nebraska, and were primarily driven by low to mid level warm air advection, near the nose of a weak southwesterly low level jet evident at 850 millibars. These storms were focused on the northeast edge of an instability gradient, with most-unstable CAPE likely averaging under 1000 J/kg. On the larger scale, storm generation was focused along the southwest periphery of a mid level low passing through the northern Great Lakes region. West-northwest mid level flow over central Nebraska resulted in around 35 knots of deep-layer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 21, 5:43 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 21, 5:43 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
643 AM CDT SUN AUG 21 2011

.AVIATION...12Z KGRI TAF. ALTHOUGH FAIRLY LOW CONFIDENCE CONTINUES
TO RULE MUCH OF THE PERIOD WITH REGARD TO CIG/VSBY AND EVEN
THUNDERSTORM TRENDS...CONFIDENCE IS HIGH THAT VLIFR CIG/VSBY IN
DENSE FOG WILL PERSIST FOR AT LEAST THE FIRST 1-2 HOURS THIS
MORNING. THEREAFTER...CONTINUED TO LEAN TOWARD GFS LAMP NUMERICAL
GUIDANCE FOR TIMING A GRADUAL RETURN TO MVFR CIG/VSBY LATER THIS
MORNING AND EVENTUALLY VFR BY EARLY TO MID AFTERNOON. A
COMPLICATING FACTOR THAT COULD ACTUALLY AID IN IMPROVING CIG/VSBY
SOONER THAN INDICATED IS A SMALL COMPLEX OF THUNDERSTORMS
CURRENTLY WORKING TOWARD THE AREA FROM NORTH CENTRAL NEBRASKA. IF
THESE STORMS HOLD TOGETHER...THEY WOULD POTENTIALLY ARRIVE AT KGRI
BY MID MORNING...AND HAVE INTRODUCED -TSRA IN A TEMPO GROUP. ONCE
ANY MORNING SHOWERS/STORMS MOVE BY...THERE IS A LEGITIMATE CHANCE
THAT THE REMAINDER OF THE PERIOD COULD REMAIN STORM FREE...WITH
THE BETTER CHANCES FOR AFTERNOON REDEVELOPMENT FOCUSING TO THE
WEST...AND BETTER CHANCES FOR LATE NIGHT THUNDERSTORMS FOCUSING EAST.
AS A RESULT...LEFT OUT ALL FORMAL MENTION OF THUNDERSTORM ACTIVITY
DURING THE LATTER 12-18 HOURS OF THE PERIOD...BUT DID GO WITH A CB
CLOUD GROUP MENTION TO ACKNOWLEDGE THE SLIGHT POSSIBILITY. THERE
REMAINS PLENTY OF UNCERTAINTY REGARDING CIG/VSBY IN THE 06-12Z
PERIOD TONIGHT. ALTHOUGH NOT EXPECTING A DENSE FOG REPEAT THANKS
TO BETTER LOW LEVEL MIXING...MVFR VSBY LOOKS POSSIBLE. NOT
ANTICIPATING A LOW BKN/OVC CIG HOWEVER AT THIS POINT. BREEZES
THROUGH THE PERIOD WILL AVERAGE FROM THE SOUTHEAST AT 5-10KT.

&&

.PREV DISCUSSION... /ISSUED 424 AM CDT SUN AUG 21 2011/

DISCUSSION...THE BIG PICTURE FOR THE WEEK AHEAD CENTERS AROUND
WARMER TO EVEN HOT CONDITIONS WITH ONLY A FEW SMALL CHANCES AT
SEEING PRECIPITATION.

A WEAK SHORTWAVE IS RIDING SOUTHEAST OUT OF SOUTHWESTERN SOUTH
DAKOTA THIS MORNING AND SEVERAL FORECAST MODELS ARE HINTING AT
ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT LATER THIS MORNING
ACROSS THE SANDHILLS AND INTO AREAS PRIMARILY NORTH OF INTERSTATE
80. THERE ARE INDICATIONS OF AN ENHANCED LOW LEVEL JET AND
INCREASED MOISTURE TRANSPORT WITH THIS SYSTEM AND WILL BE GOING
WITH SLIGHT POPS FOR MAINLY ISOLATED SHOWERS AND THUNDERSTORMS
DURING THE LATE MORNING INTO THE EARLY AFTERNOON HOURS. THE SLIGHT
POPS EXPAND ACROSS THE AREA THIS AFTERNOON BUT THIS AGAIN APPEARS
TO BE A VERY SMALL CHANCE OF PRECIPITATION WITH MOST LOCATIONS
REMAINING DRY.

ADDITIONAL VORT MAXES WILL RIDE OVER THE SOUTHERN PLAINS RIDGE AND
NEAR OUR AREA TONIGHT. HOWEVER...THE MOST RECENT MODEL RUNS SHOW
THE BEST FOCUS FOR THUNDERSTORMS TONIGHT WILL SPLIT EITHER SIDE OF
OUR AREA...TO THE NORTHEAST AND SOUTHWEST BASED ON THE PROJECTED
VORT TRACKS. CONSEQUENTLY...HAVE LOWERED POPS FOR TONIGHT...WITH
RAIN CHANCES ONLY IN THE SLIGHT CATEGORY...WHICH MEANS MOST
LOCATIONS WILL CONTINUE TO STAY DRY. HIGH TEMPERATURES TODAY WILL
BE WARMER THAN YESTERDAY AND RANGE FROM THE MID 80S ACROSS CENTRAL
NEBRASKA TO AROUND 90 OVER NORTH CENTRAL KANSAS.

THE UPPER LEVEL RIDGE WILL STILL BE SITUATED OFF TO OUR SOUTHWEST
ON MONDAY ALLOWING FOR A SLIGHT CHANCE OF PRECIPITATION AS WEAK
VORT MAXES RIDE AROUND THE RIDGE. TEMPERATURES WILL CONTINUE TO
INCREASE WITH MOST LOCATIONS REACHING INTO THE UPPER 80S TO AROUND
90.

THE UPPER LEVEL RIDGE WILL BUILD NORTHWARD TUESDAY AND REMAIN
ENTRENCHED ACROSS THE AREA THROUGH AT LEAST THE END OF THE WEEK IF
NOT LONGER. AFTERNOON HIGH TEMPERATURES WILL SOAR UNDER THIS RIDGE
AND EXPECT WIDESPREAD 90S FOR HIGHS FOR SEVERAL DAYS WITH LITTLE
IF ANY CHANCE OF RAIN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...PFANNKUCH
FORECAST DISCUSSION...WESELY
Hazardous weather outlook, Aug 21, 8:15 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
915 AM CDT SUN AUG 21 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
915 AM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY. A
FEW THUNDERSTORMS COULD BE ON THE STRONG SIDE...WITH SMALL HAIL
AND GUSTY WINDS POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Aug 21, 7:41 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
841 AM CDT SUN AUG 21 2011

NEZ039-046-211430-
SHERMAN NE-VALLEY NE-
841 AM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY AND NORTHERN SHERMAN
COUNTIES UNTIL 930 AM CDT...

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF TAYLOR...OR 21 MILES WEST OF
ORD...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARCADIA...

LAT...LON 4148 9880 4131 9904 4148 9922 4174 9922
      4174 9921 4174 9917
TIME...MOT...LOC 1341Z 317DEG 25KT 4171 9931

HEINLEIN

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Valley

When
August 21, 8:29 AM CST
Where
Valley County, Arcadia to 6 mi N of Arcadia
Measured
52 kt (60 mph) estimated gust
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.430, -99.130

Wind gusts estimated at 60 MPH accompanied by small hail resulted in crop damage across the area.

Hail, Sherman

When
August 21, 9:17 AM CST
Where
Sherman County, Ashton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.250, -98.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335473, 335475.